Predisposing factors associated with atypical femur fracture among postmenopausal Korean women receiving bisphosphonate therapy: 8 years’ experience in a single center

Koh JH1, Myong JP2, Yoo J1, Lim YW3, Lee J1, Kwok SK1, Park SH1, Ju JH4.
Osteoporos Int. 2017 Jul 27. doi: 10.1007/s00198-017-4169-y. [Epub ahead of print]

Abstract
The risk factors for atypical femur fracture in patients exposed to bisphosphonates for at least 1 year were examined. Prolonged and continuous use of bisphosphonates, long-term use of glucocorticoids, and a higher body mass index were associated with increased risk of atypical femur fracture.

INTRODUCTION:
The purpose of the present study is to determine whether rheumatoid arthritis (RA) and other clinical factors are associated with an increased risk of bisphosphonate (BP)-related atypical femur fracture (AFF).

METHODS:
A retrospective nested case-control study of patients who had taken BPs for at least 1 year was conducted. Patients with AFF were identified by reviewing surgical and radiographic records. Three controls with no history of AFFs were randomly selected and age- and sex-matched to each patient with AFFs. Cox proportional hazard models were used to analyze the independent contribution of risk factors to BP-related AFF.

RESULTS:
Among the 35,104 patients prescribed BPs for at least 1 year, 43 females (mean age, 68 years) suffered AFFs (0.12%). Patients with AFFs were exposed to BPs for a mean of 7.3 years. Patients with AFFs were exposed to BPs for longer than those without AFFs and continued treatment without a drug holiday. More patients with AFF than controls had taken glucocorticoids and disease-modifying anti-rheumatic drugs. Multivariate Cox regression analyses estimated that long-term use of glucocorticoids, prolonged exposure to BP without cessation, and every 1 kg/m2 increase in the body mass index (BMI) increased the hazard ratio for AFFs by 3.0, 5.2, and 1.2, respectively.

CONCLUSIONS:
Prolonged and continuous use of BPs, long-term use of glucocorticoids, and a higher BMI increase the risk of AFFs. Switching long-term BP and glucocorticoid users to other bone-protective agents should be considered.

Login

Registro | Contraseña perdida?